Doc: Med benefits, effects best told by doc, pharmacist
Dear Dr. Roach: I am an 86-year-old white male. I am currently taking tamsulosin 0.4 mg and finasteride 5 mg. What benefits do these bring to me, and what are their side effects?
Dear B.B.: These medicines almost always are prescribed to treat an enlarged prostate.
Tamsulosin (Flomax) is what is called an alpha blocker. It works by relaxing the involuntary muscles within the prostate. This allows the urine to flow better through the part of the urethra (the tube that drains the bladder) that goes through the prostate gland. The most common side effects are lightheadedness on standing, and headache.
Any man who has taken an alpha blocker should let his ophthalmologist know. If he is contemplating cataract surgery, the medicine can cause a complication, one that can be prevented with foreknowledge.
Finasteride is a blocker of 5-alpha reductase, the enzyme that makes dihydrotestosterone. Dihydrotestosterone promotes the growth of the prostate, and also is a cause of male pattern hair loss (that is another reason one might take this drug). Finasteride can cause lightheadedness and sometimes sexual side effects, especially loss of libido. Dizziness and lightheadedness on standing are even more common when using both drugs in combination.
Most people have no significant side effects with either of these medicines; however, there are many reported reactions that I haven’t discussed. These can happen in a few people. My experience is that your doctor should be able to explain to you why you are taking them, and your pharmacist may be your best resource for letting you know about the potential problems with them.
Dear Dr. Roach: I am allergic to cinnamon, and it is in many things. Many list it only as “flavor.” How can I contact the Food and Drug Administration about requiring companies to list what “flavoring” is?
Dear J.G.: Spice allergies are uncommon, but they’re probably underdiagnosed. One barrier to making the correct diagnosis is that, as you point out, it can be difficult to figure out what exactly is in whatever you are consuming. The U.S. Food and Drug Administration does not regulate spices, and they can be listed in the ingredient as “natural flavor” or simply “spices.” Many people with cinnamon allergy develop contact stomatitis, meaning inflammation of the lining of the mouth. This serves as an immediate warning system for some. In restaurants, you can talk with the chef or other staff about the ingredients used. When you cook for yourself, you can choose carefully. For certain ingredients, though, I am afraid you will have to keep track of what is safe and what isn’t.
Dear Dr. Roach: In women with concerns about low libido, please advise to first look at any drugs being taken for anxiety. I was on venlafaxine, originally for hot flashes, but later for anxiety caused by stress at work. Some time after retiring, I weaned off it and found, to my delight, that my libido was much improved.
Dear M.P.B.: I appreciate your writing. It’s a good rule of thumb to consider medication side effects as being the cause of a new symptom, especially if it starts shortly after you begin taking the medicine. It isn’t always easy to pinpoint the time of onset of a symptom, however, especially one that relates to the loss of an intermittent function.
Email questions to ToYourGoodHealth